Hypervitaminosis D (also known as vitamin D toxicity (VDT)) is very rare, and is usually secondary to exogenous administration of megadoses of vitamin D over long periods. Clinically it manifests as the clinical sequelae of chronic hypercalcemia.
Incidence is unknown, however recent interesting work suggests it is much rarer than historically used to be thought .
Symptoms and signs of hypervitaminosis D tend to be related to the hypercalcemia and overt presentations are rare:
- neuropsychiatric: deficient mentation, delirium, malaise, sleepiness, depression, psychosis, and in extremis, stupor and coma
- gastrointestinal: repeated emesis, abdominal pain, loss of appetite, polydipsia, constipation, peptic ulcers, pancreatitis
- cardiac: bradyarrhythmias, shortened QT interval, elevated ST segment, first degree heart block
- renal: polyuria, dehydration, nephrocalcinosis, and renal failure
- loss of hearing
Markedly elevated serum levels of 25-hydroxyvitamin D (25(OH)D) are key to the pathogenesis of vitamin D toxicity. Historically it was thought that as 25-hydroxyvitamin D rose, the hypercalcemia manifested itself in step, however recent work suggests that in most people normocalcaemia persists, even in the face of a severely elevated serum 25(OH)D . Dosing of up to 20,000 IU per day seems to be safe in adult men .
Vitamin D toxicity is rare and usually requires persistently large doses over a considerable duration. Most cases are iatrogenic and related to exogenous megadosing. Interestingly prolonged sunlight exposure does not result in hypervitaminosis D, as homeostatic mechanisms in the skin mean that unneeded vitamin D is metabolized to the inactive metabolites tachysterol and lumisterol .
Endogenous causes are usually related to granulomatous disease, in which the involved macrophages overproduce vitamin D2.
The congenital disease idiopathic infantile hypercalcemia may result in vitamin D toxicity because the underlying genetic defect means that the body cannot degrade active vitamin D.
- chronic megadose supplementation of vitamin D
Radiological appearances of vitamin D toxicity generally are due to the subsequent hypercalcemia, e.g. nephrocalcinosis, peptic ulcer disease, and pancreatitis.
Treatment and prognosis
- immediate cessation of any vitamin D supplements
- intravenous sodium chloride ameliorates the deleterious renal effects
- steroid administration reduces hypercalcemia by decreasing GI absorption of calcium
- bisphosphonates might be required to resolve a high hypercalcemia